Learn about opioids and understand the signs of opioid abuse.
What are opioids?
Opioids are a type of drug used to reduce pain and are highly addictive. When talking about opioids it includes heroin and prescription opioids (Oxycodone, Morphine, Percocet, Fentanyl).
Heroin is a type of opioid made from morphine and is usually white/brown powder but can also look like tar. Heroin can be injected (“shoot up”), snorted, or smoked. Heroin can also be known as smack, H, junk, or named after where it was made (“Mexican Black Tar”), and some have their own brand name (“Brainstorm”).
What are the risks of opioid misuse?
Opioids are addictive. Opioid use may begin to increase after starting use because your brain may start to want more than you originally started taking, even if you know you shouldn’t be taking more. Your tolerance may be lowered the longer you are on the opioid, meaning your body may want more of the drug to relieve your pain even if your pain level has not increased. This can cause you to start taking more of the opioid to manage your pain. Along with this comes a physical dependence on opioids as well. This means that your body is attached and so used to the drug that when you stop taking them your body will get sick (meaning it will go through intense withdrawal). With the need to increase doses to get the same effect and the physical dependence is the reason why opioids are so addictive.
People addicted to opioids come from all walks of life, addiction does not discriminate. This means that a person addicted to opioids can look like any other person you run into on the street, at work, or even like your family or friends. Addiction can happen to anyone, it does not discriminate on any level. It can be a coworker, teammate, patient, friend, or family member. If you think someone you know is abusing opioids reach out to them right away, use any of the resources on this site for help and guidance if you are unsure of what to do. (Resources)
What causes a person to switch from pills to heroin? The biggest reason for a person to switch to heroin is the cost, prescription opioids are difficult to find and when you can find them they are often expensive. Heroin is more readily available and often cost less making it more enticing to use. Heroin is an opioid just like prescription opioids, meaning it is very addictive. It is often seen as a way to avoid going into prescription opioid withdrawal, especially when a person does not have a prescription to get opioids or have little money to buy prescription opioids on the street. The biggest difference between heroin and prescription opioids is the added risk of using heroin, as it can be laced with other drugs (like fentanyl) which increases your chance of overdosing.
4 out of 5 cases of heroin addiction start with prescription to opioids
Overdosing on opioids is easy. Opioids slow your breathing and if you take too much it can cause your breathing to stop. If your breathing stops you can die. All it can takes is one does for this to happen and it can be the same exact dose you have taken before.
If you think someone is overdosing, you can give them naloxone, also known as Narcan (drug that helps them to wake up and breathe) and call 911.
What are the signs of opioid misuse?
These are some examples of signs of opioid misuse, a person with opioid misuse disorder may not have all these signs, they may only have a couple.
A person’s appearance may change when they are abusing opioids:
- Small or “pinpoint” pupils
- Scars or bruises from using needles (also known as “Track Marks”)
- Itches and scratches on the skin
- An overall unhealthy look
There are multiple health problems that may be noticed when a person is misusing opioids
- Weight loss
- Vomiting (throwing up)
- Constipation (having trouble pooping)
- In women, not getting a period
Behavior may change in a person misusing opioids
- “Nodding off” (falling asleep)
- Start using laxatives
- Lose friends they’ve had for a long time
- Have problems in school or at work
- Lose interest in activities
- Spend more time away from home
- Make frequent, secret phone calls
- Get in trouble with the police
Things in their homes may have changed as well
- Missing money, credit cards, or valuables (stolen or sold for money)
- Pawn slips (pawned items for money)
- Purchases returned for refunds (for money)
- Extra plastic Ziploc bags (buying or selling drugs)
- Bottles of vinegar and bleach and cotton balls (vinegar or bleach to clean needles, cotton balls are used when injecting drugs)
- Aluminum foil or chewing gum wrappers with burn marks (used to smoke heroin)
- Spoons with burn marks or missing spoons (also used to smoke heroin and to prepare for injecting)
Withdrawal symptoms, withdrawal happens when a person dependent on opioids suddenly stops taking them. Symptoms of opioid withdrawal include:
- Diarrhea (watery poop)
- Dilated (very big) pupils
- Irritability (moodiness)
- Anxiety (feeling worried or nervous)
- Trouble sleeping
- Talking about craving medicines or drugs
- Complaining about pain — especially stomach cramps, muscle aches, and bone pain
Fentanyl is a type of opioid that is man-made or synthetic. Fentanyl is 50x stronger than heroin and 100x stronger than morphine and there are two types:
- Pharmaceutical fentanyl is made in a lab and prescribed by a doctor
- Non-pharmaceutical fentanyl is made illegally and often mixed with other drugs, like heroin and/or cocaine, to increase the drug’s effect.
Usually the user is unaware that there is fentanyl in the drug they are using and therefor unaware of their increased risk of overdosing. There are fentanyl test strips that can be used to determine if there is a presence of fentanyl in the drug that is about to be used. You can find those here: https://dancesafe.org/product/fentanyl-test-strips-pack-of-10/
With a large increase in the use of fentanyl in heroin and other drugs, law enforcement and emergency personnel must be very careful. Especially if they are handling evidence, investigating, or doing any searches as these activities have the potential to disturb any powders and causing them to become airborne (risking inhalation). This puts them at risk in coming into contact with fentanyl and is a major reason why there needs to be specific protocol and controls in place to prevent such an event from happening. Also making it extremely important for them to carry Narcan and know how and when to use it in case such an event arises.
|MARIJUANA AND DERIVATIVES:|
|SEDATIVES AND DEPRESSANTS:|
*Contains acetaminophen. Too much acetaminophen can poison the liver and lead to liver failure and/or death.